Lymphoedema

Hi everyone,

Just wanted to share this with you, I have just had a really bad cough ,also suffer from asthma, the Dr prescribed Prednisolone 5mg take 8 each morning for seven days, plus inhalers Spiriva inhalation powder, and Seretide. I am still using the inhalers but finished the course of of Prednisolone last Tuesday (6 days ago) now since Friday morning I have had no swelling (Lymphoedema) whatsoever in my right leg. I had endometrial cancer surgery on 1 June 51/2 years ago, and developed lymphedema in my leg as a result,my operation was successful and I needed no further treatment. Any ideas or comments anyone? could it be due to the Prednisolone ? I have been discharged from the lymph clinic as the nurse was pleased that she reduced the size of my leg and was given a compression stocking, I don't wear it very often though,

6 Replies

oldestnewest
  • Wow that's interesting to read, I've had a lot of eye drops over the last year including prednisolone, maxidex (another steroid) and I'm currently using pred forte which is a version of prednisolone, so far no change in my lymphoedema though

  • It's good to hear your swelling is under control... but it's dubious the steroid you've been taking has any link. After all, LE sadly has no cure and if it were simply steroids that could alleviate symptoms then we'd all be taking them with good symptom management!. I really wish it were as simple as taking a steroid. I also have leg LE (foot to groin in both legs) and I have periods where my LE symptoms are not severe - winter/ cooler weather is a much better time for my legs over summer warm weather, and this may also be why your oedema has reduced.

    I would strongly encourage you NOT to go without compression despite feeling better and having less oedema. All the research shows, and advice from my local LE nurse, is that not wearing compression. garments leads to much more severe problems years down the line eg fibrosis which is irreversible and leads to additional complications. My local nurse said recently most of her patients with severe LE now did not wear compression years ago and now they are paying the price - she sees it every day. I get fed up with doing self MLD twice daily and putting custom garments on my toes and legs (20 minutes at least to put on) every morning, but if I can prevent progression of the disease by complying with the protocols then it's worth it to me! Cat x

  • It is feasible that the short course of high dose steroids will have had a systemic anti-inflammatory effect on you, including reducing the 'lymph oedema'. You may find that the Lymphoedema remains minimal for some time, but it does not mean it has been cured. If you notice any changes in your affected limb, let the clinic know. Use the garment regularly as a form of treatment or if you are travelling long distance.

    Steroids, whilst an apparent miracle worker, can have very serious side effects if taken long term, as it damages other organ functions. My husband was on it for many months and it actually caused Lymphoedema. He had to be weaned off it - which took nearly 2 years, and is checked out by his GP every 6 months.

  • I have had a similar result-I had some very hard swelling in my breast following 2 surgeries and, despite regular treatment from a fabulous lymphedema nurse, it was proving very stubborn. A 2 week course of prednisolone steroids for asthma really helped and it is now so much better, I year on. It has not cured it but has made it so much more manageable. My nurse, who I now see every 8 weeks, not weekly as I was, and self manage the rest of the time, says it is known that steroids help but it is not licenced for use in lymphedema. Who knew having asthma would be a good thing!!!!

    Saying that I have been exceptionally fortunate in the my private health insurance paid for 30 sessions of treatment and allowed me to make it all more manageable. Now have to self pay but happy to do that every 8 weeks.

  • So happy for you that you have your lymphoedema under control and who knows maybe the high dose of steroids could have had an effect in reducing your swelling but sorry 😐 I am now going to be a bit negative.Our condition has no known cure but yes it can be controlled by treatment and compression garments. I thought in the early years that I could wear my garments as I pleased but slowly the fluid came back only it was a lot more stubborn to shift and still is hence my interest in lyposuction.please be careful and try to get used to your garments they really do work.It must be bliss to have naked legs!!!! Take care x

  • Oh yes it is bliss to have naked legs for a while!! but I know I should wear my compression stocking every day as it can be covered up with jeans or trousers in the winter, then I can leave it off in the summer for beach holidays, the trouble is once you stop putting it on, starting again seems to take forever and as you know it is such a performance,!! when I did it every day I had it off to a fine art, and thought little of it, but I must persevere as I know it will benefit me long term, I wonder if anyone will ever find a cure for this condition,I feel the medical profession think "put up and shut up and be grateful your cancer is gone," Take care too xx

You may also like...